Should I levo should I stay : Hi It's a quick one... - Thyroid UK

Thyroid UK
108,968 members126,553 posts

Should I levo should I stay

Seanp33
Seanp33

Hi

It's a quick one this... I'm sure the majority of us taking Levothyroxine have had our meds increased at some stage.

Well mine have gone from 50mg to 75 to 100 to 125, in the space of 3 months.

I must stress that I felt ok on 50mg but my bloods said otherwise.

Now at 125mg my bloods say I'm all good, but I feel the worst I've ever felt!!! I'm a personal trainer and have lost a lot of money due to taking time off.

My symtoms include - dizziness, light head, faint, tired (but can't sleep), nauseous among others....

I notice that when I exercise it gets A LOT worse, I was just wondering if anybody has experienced anything simalir.

Thanks in advance

I'm 33 male, 6'1 and 87kg

I've been on Levothyroxine for 20 months due to radiotherapy treatment 13 years ago.

5 Replies
oldestnewest
SeasideSusie
SeasideSusieAdministrator

Sean

That's an awful lot of changes and a big increase in just 3 months. Dose increases should be 25mcg every 6 weeks.

If you felt better on a lower dose, I wouldn't be a slave to the numbers. If it was me I'd be gradually reducing - 25mcg at a time at 6 weekly intervals - to a point where I feel best.

Are your FT4 and FT3 balanced? Exercise uses up our T3 and low T3 gives symptoms. You need to know that you are converting T4 to T3 properly. What are your FT4 and FT3 results from the same blood draw?

shaws
shawsAdministrator

You state "I've been on Levothyroxine for 20 months due to radiotherapy treatment 13 years ago" was that on your thyroid gland?

Exercising depletes T3 so you might benefit from a T3/T4 combination.

Levothyroxine is T4 only and it has to convert to T3 but, as SeasideSusie says your dose increases were very quick. I assume it was due to you having to work to get money.

Hypo = slow - so everything slows down.

We have a fatal disease if unmedicated and we no longer pay for prescriptions for any other condition.

I don't know if you will get a doctor to prescribe T3 as, in the UK, it has gone up by 6000% and has been withdrawn from prescribing.

There is a case going before the Lords to investigate the rises. If you have no thyroid gland at all I would ask for T3 to be added to your T4 (i.e. liothyronine and levothyroxine). Some can source their own but no information is put on the forum, and besides everything has to be increased, slowly, slowly, slowly. We are dealing with essential hormones that run our whole metabolism from head to toe.

There is also other thyroid hormones, which is called NDT for short. Natural Dessicated Thyroid Hormones and they contain all of the hormones a healthy gland would produce but, like all thyroid conditions, rises have to be slow and steady every six weeks. The NHS do not prescribe for this also. We have to self-source but no information is allowed on the open forum of where to source prescription hormones.

Our brain and heart need the most T3 and we have millions of T3 receptor cells in our body and they all need T3 - the Active Thyroid Hormone. T4 - levothyroxine is inactive and has to convert to T3 but increases have to be very, very cautious as we could feel more unwell than before.

shaws
shawsAdministrator

This is the procedure for blood tests.

Always get the earliest possible appointment - the TSH is highest then (thyroid stimulating hormone ) and doctors may not reduce dose and are apt to only look at the TSH and T4. If we get a p.m. appointment the TSH will be lower than early a.m. and GP will most probably reduce dose.

Also allow a gap of 24 hours between last dose of levothyroxine and take after test. This also is beneficial for us.

Many hundreds of thousands of people in the UK and millions worldwide seem to be o.k. on levothyroxine. Most on this forum do not.

Levothyroxine should be taken, usually first thing when we get up, with one full glass of water and wait an hour befor eating. Food interferes with the uptake of thyroid hormones.

A Full Thyroid Function Test is rarely done. It is more informative - at least once in a while and we have two labs who will do all the ones required if GP doesn't.

This is: TSH, T4, T3, Free T4, Free T3 and thyroid antibodies.

You should also make sure B12, Vit D, iron, ferritin and folate are optimum (GP should do these but maybe not the Full Thyroid Function Test).

We can get well and back to normal health.

Sean -

I agree with SeasideSusie with the following additions. Your sex, age and Radiotherapy Hx makes your situation a bit different than most members. Given your work, I assume your diet is probably excellent and you've looked into a gluten free diet and have added the micro-nutrients that most people have come to value as a part of their ''new normal'' existence. I also assume your BMI is below 27 -(to determine your BMI- Google BMI calculator to roughly determine your BMI.).

Your incredible dosage increase indicates a radical change in your exogenous load of substances that are among the most powerful in your body. Imagine the shock a client might have to you loading them up with two-and a half times the weight you asked them to lift. One indication of over-medication could be your reaction post workout when you have stressed your body. I must tell you I have no evidence in the literature that refers to the worsening of symptoms so quickly after working out. But... there is the conundrum with the complexity of our hypothyroid world.

In spite of many people thinking a shift of 25 - 50 percent of LT4 is not overly significant, we suggest it may be more significant impact on the body's ability to handle a higher exogenous load. This could be more significant for you - a younger, physically active person with lower body fat who puts more demand on your body.

Do not read this as any sort of endorsement to radically lower your dosage. Do you have a pill splitter? Slow down man, this is a marathon and you hit the wall at 3 months. We think your sense of well-being trumps blood levels. Given your own experience - take SSusie's advice and take time to ratchet back from a too high dose to a dosage that enhances your well-being. We look to sustaining a .66 to 1.66 TSH level over time. Be patient with your body, you know from reading here that we all have our own journey approaching that new-normal sense of a healthy self at any age and into the future.

Best wishes Sean - on the marathon ahead, fortunately for you, you are starting early and have already found out your own body's reaction to radical change and probable over-medication.

Hello again

Just want to say a big thank you for all the replies and taking time out of your day to give amazing advice.

I haven't felt well at all the past few days and have an appointment tomorrow to discuss my blood results (they will probably try to increase my dosage again).

So grateful for the info and I will let you know how I get on.

You may also like...